Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 118, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 12, 2016, 6:35 PM CDT for Edwards County, Texas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2016, 6:35 PM CDT (23:35 UTC)
- Expired
- May 12, 2016, 7:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Edwards County, TX
The radar
The Laughlin AFB radar (KDFX), 76 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 6:50 PM CDT | HAIL 1 | 9 Wsw Rocksprings, TX | QUARTER SIZE HAIL OBSERVED ABOUT HALFWAY BETWEEN HWY 377 AND CR674 |
| May 12, 7:11 PM CDT | HAIL 0.5 | 4 Wsw Rocksprings, TX | PEA TO ONE HALF INCH HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 11.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1737 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
197
WUUS54 KEWX 122335
SVREWX
TXC137-130015-
/O.NEW.KEWX.SV.W.0118.160512T2335Z-160513T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
635 PM CDT THU MAY 12 2016
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL EDWARDS COUNTY IN SOUTH CENTRAL TEXAS...
* UNTIL 715 PM CDT
* AT 633 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
ROCKSPRINGS...MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL CROSS HWY 377 WEST OF ROCKSPRINGS
AND REMAIN OVER MAINLY RURAL AREAS OF CENTRAL EDWARDS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 2986 10036 2997 10048 3011 10036 2996 10020
TIME...MOT...LOC 2333Z 225DEG 8KT 2996 10039
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
198
WWUS54 KEWX 122355
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
655 PM CDT THU MAY 12 2016
TXC137-130015-
/O.CON.KEWX.SV.W.0118.000000T0000Z-160513T0015Z/
EDWARDS TX-
655 PM CDT THU MAY 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL EDWARDS COUNTY...
AT 653 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
ROCKSPRINGS...MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL BE ALONG HWY 377 WEST OF ROCKSPRINGS
AND REMAIN OVER MAINLY RURAL AREAS OF CENTRAL EDWARDS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 2990 10032 3000 10043 3011 10036 2996 10020
TIME...MOT...LOC 2353Z 225DEG 8KT 2999 10035
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:13 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 12, 3:13 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 313 PM CDT THU MAY 12 2016 .SHORT TERM (Tonight through Friday Night)... Main highlight will be the 20-40% rain and thunderstorm chances through the period as a weak front and disturbances pass over the region. Temperatures will slightly above normal for lows and near normal for highs. A mesoscale boundary moved through the region earlier this morning from a decaying MCS complex from North Texas. This boundary has made it mostly through the region without much shower/storm regeneration as its timing was just such that instability was not high enough and the capping in place was just strong enough. A few new showers have developed across Williamson and Travis over the past hour as the NW H5 flow is aiding in some ventilation due to weak embedded shortwaves traversing the area. renewed cumulus is developing near SJT and this area could regenerate some activity through the late afternoon and shift into portions of the Hill Country. Overall coverage is not expected to be great and have kept values at 40% or less through 7pm. By tonight, the continued NW H5 flow and embedded waves could further promote shower generation along a weak front that sits across the Edwards Plateau. H7-H5 lapse rates will be steep overnight so some showers could grow upscale into thunderstorms and possibly cluster given some organizing deep layer shear. Activity should decrease into sunrise. Additional development of showers/storms should occur near this frontal zone Friday between San Antonio and Austin into the Hill Country and eastern plains. Storms could be locally strong with small hail possible Friday afternoon. && .LONG TERM (Saturday through Thursday)... A wet pattern is shaping up for late weekend and again into mid next week with several rounds of rain and storms likely. Temperatures will remain elevated during the mornings given the high dewpoints and near average in the afternoon (mid/upper 80s). Saturday morning may start similar to this morning with a complex developing across north Texas and shifting south towards the north I-35 corridor into the Hill Country. This trend will need to be watched for potential higher rain chances needing to be introduced. The overall pattern this weekend will feature a deeper trough across the central plains and Mississippi River Valley placing our region in NW flow. Embedded impulses within the NW flow will support several round of shower and storm chances in combination with diurnal instability growth each afternoon. A stronger perturbation is modeled to cross the region Sunday with a second one late sunday into Monday morning. There is good agreement between the EC/GFS of this signal and have placed at least 50-60% rain/storm chances late weekend into early Monday. A stronger wave will shift across north Texas Wednesday that is also suggestive of potential heavy rain period. The EC is more progressive with this feature and moves the rain out quicker by Thursday while the GFS is slightly slower in shifting the forcing through. Both Sunday into Monday and Wednesday timeframe will need to be watched for stronger storms as well as heavy rainfall potential. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 68 83 67 87 67 / 30 30 10 30 20 Austin Bergstrom Intl Airport 67 84 65 86 66 / 30 30 10 30 20 New Braunfels Muni Airport 68 86 66 88 67 / 30 30 10 30 20 Burnet Muni Airport 66 82 66 85 64 / 40 30 10 30 20 Del Rio Intl Airport 70 86 70 87 70 / 40 10 10 30 40 Georgetown Muni Airport 66 85 66 84 64 / 40 30 10 30 20 Hondo Muni Airport 69 87 66 87 67 / 30 20 10 30 20 San Marcos Muni Airport 68 85 66 86 66 / 30 30 10 30 20 La Grange - Fayette Regional 69 86 67 85 68 / 30 30 10 20 10 San Antonio Intl Airport 70 84 68 86 68 / 30 20 10 30 20 Stinson Muni Airport 71 87 68 89 69 / 30 20 10 30 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...17 Synoptic/Grids...Allen Public Service/Data Collection...30
Hazardous weather outlook, May 12, 5:09 AM CDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 509 AM CDT THU MAY 12 2016 TXZ171>173-183>194-202>209-217>225-228-131200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 509 AM CDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY. IF THUNDERSTORMS DO DEVELOP...SOME MAY BE STRONG WITH HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER INFORMATION TO THE NATIONAL WEATHER SERVICE IF STORMS DEVELOP.
In the hours before
Local storm report, May 12, 2:59 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
259 PM CDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM TSTM WND DMG 5 W LEESVILLE 29.39N 97.83W
05/11/2016 GONZALES TX UTILITY COMPANY
POWER POLES BROKEN AND TRAILER FLIPPED DUE TO WIND NEAR
THE INTERSECTION OF LAKEY ROAD AND FM 117.
&&
EVENT NUMBER EWX1600359Special weather statement, May 12, 6:26 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
626 PM CDT THU MAY 12 2016
TXZ184-202-130015-
EDWARDS TX-KINNEY TX-
626 PM CDT THU MAY 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDWARDS AND
NORTHEASTERN KINNEY COUNTIES UNTIL 715 PM CDT...
AT 623 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES EAST OF CARTA VALLEY...OR 18 MILES SOUTHWEST OF ROCKSPRINGS...
MOVING SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL BE CROSSING RM674 SOUTHWEST OF ROCKSPRINGS AND
REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN EDWARDS AND
NORTHEASTERN KINNEY COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2993 10041 2978 10003 2975 10002 2974 10003
2972 10002 2971 10005 2969 10004 2949 10028
2982 10059
TIME...MOT...LOC 2323Z 305DEG 25KT 2981 10040The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 9:08 AM CDT | Special Weather Statement | EWX | Burnet, Llano | 52 min |
| May 12, 10:04 AM CDT | Special Weather Statement | EWX | Burnet | 41 min |
| May 12, 6:26 PM CDT | Special Weather Statement | EWX | Edwards | 49 min |
| May 12, 6:35 PM CDT | Severe Thunderstorm Warning | EWX | Edwards | 40 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.